Cardiovascular Disease |

Hyperkalemia From Addison’s Disease Masking the Initial Presentation of an ST Elevation MI FREE TO VIEW

Sameer Chadha, MD; Geurys Rojas Marte, MD; Sarita Konka, MD; Jinu John, MD; Bilal Malik, MD; Gerald Hollander, MD; Jacob Shani, MD
Author and Funding Information

Maimonides Medical Center, Brooklyn, NY

Chest. 2014;145(3_MeetingAbstracts):71A. doi:10.1378/chest.1785287
Text Size: A A A
Published online


SESSION TITLE: Cardiovascular Case Report Posters II

SESSION TYPE: Case Report Poster

PRESENTED ON: Sunday, March 23, 2014 at 01:15 PM - 02:15 PM

INTRODUCTION: Transmural Myocardial Infarction is a potentially life threatening condition. The electrocardiogram (EKG) is a very important tool to identify patients having a Myocardial Infarction for an early intervention.

CASE PRESENTATION: A 73 year old male with history of Addison’s Disease (AD) on Prednisone for 20 years presented to our emergency department (ED) with complaints of retrosternal chest pain while walking. The pain lasted for a few minutes and was associated with shortness of breath. The patient had similar episodes of chest pain in the past which he associated with hyperkalemia from the AD. However, this time patient decided to come to the ED and upon arrival, an EKG was performed which showed symmetric peaked T waves in the anterior precordial leads. The lab work came back significant for a serum potassium of 6.3 mEq/l and mildly elevated cardiac enzymes (CK-MB - 2.7 ng/ml and Troponin I - 0.16 ng/ml). The patient was treated for hyperkalemia in the ED and as he was not complaining of active chest pain, he was admitted to a telemetry floor for EKG changes related to hyperkalemia secondary to his AD. On the telemetry floor, the second set of cardiac enzymes drawn after 4 hrs showed a CK-MB of 85.7 ng/ml and Troponin I of 11.4 ng/ml. The repeat EKG revealed newly developed Q waves in the anterior precordial leads. The patient was started on Aspirin, beta-blocker, statin and intravenous heparin and transferred to Cardiac Intensive Care Unit. The patient remained chest pain free during this course and his Troponins peaked at 50 ng/ml. He subsequently underwent a coronary angiogram which showed thrombus in the mid Left Anterior Descending Artery (LAD) with 99% stenosis. Percutaneous transluminal coronary angioplasty of the LAD was performed with placement of a drug-eluting stent and patient did well after the procedure. He was discharged in a stable condition to follow-up with Cardiology and Endocrinology.

DISCUSSION: The initial electrocardiographic changes in both ST Elevation MI and Hyperkalemia are hyper-acute T waves. In our patient, the peaked T waves in the EKG on presentation were attributed to the hyperkalemia and repeat EKG with Q waves signified that he had already infarcted the LAD territory. Hyperkalemia masked the initial presentation of a potential ST Elevation MI. As the patient remained chest pain free through out and initial CK-MB was negative, also played a role in successful masquerading.

CONCLUSIONS: EKG interpretation can be affected by electrolyte disturbances and hence serial EKGs should be performed while evaluating patients with chest pain to identify any dynamic changes.

Reference #1: N/A

DISCLOSURE: The following authors have nothing to disclose: Sameer Chadha, Geurys Rojas Marte, Sarita Konka, Jinu John, Bilal Malik, Gerald Hollander, Jacob Shani

No Product/Research Disclosure Information




Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).

Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging & repositioning the boxes below.

Find Similar Articles
CHEST Journal Articles
  • CHEST Journal
    Print ISSN: 0012-3692
    Online ISSN: 1931-3543